Alert archive / Arizona / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 2, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at May 31, 2020, 2:38 PM MST for Santa Cruz County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2020, 2:38 PM MST (21:38 UTC)
- Expired
- May 31, 2020, 3:15 PM MST
- In force
- 37 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 59 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -472 J/kg
- Mixed-layer LCL
- 2992 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
437
WUUS55 KTWC 312138
SVRTWC
AZC023-312215-
/O.NEW.KTWC.SV.W.0002.200531T2138Z-200531T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
238 PM MST Sun May 31 2020
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Southeastern Santa Cruz County in southeastern Arizona...
* Until 315 PM MST.
* At 237 PM MST, a severe thunderstorm was located near Nogales
International Airport, or 5 miles east of Nogales, moving north at
10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Nogales, Rio Rico, Nogales International Airport, Patagonia Lake
State Park and Kino Springs.
This includes the following highways...
Interstate 19 between mile markers 1 and 11.
Route 82 between mile markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3148 11100 3150 11064 3133 11070 3133 11098
3134 11098
TIME...MOT...LOC 2137Z 179DEG 9KT 3139 11082
HAIL...1.00IN
WIND...60MPH
$$
Meyer2 follow-up statements
421
WWUS55 KTWC 312159
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
259 PM MST Sun May 31 2020
AZC023-312215-
/O.CON.KTWC.SV.W.0002.000000T0000Z-200531T2215Z/
Santa Cruz-
259 PM MST Sun May 31 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MST
FOR SOUTHEASTERN SANTA CRUZ COUNTY...
At 258 PM MST, a severe thunderstorm was located 5 miles northeast
of Nogales, moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Eastern Nogales, Nogales International Airport, Patagonia Lake State
Park and Kino Springs.
This includes the following highways...
Interstate 19 between mile markers 1 and 11.
Route 82 between mile markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3148 11100 3150 11064 3133 11070 3133 11098
3134 11098
TIME...MOT...LOC 2158Z 182DEG 13KT 3144 11080
HAIL...1.00IN
WIND...60MPH
$$
Meyer373
WWUS55 KTWC 312214
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
314 PM MST Sun May 31 2020
AZC023-312223-
/O.EXP.KTWC.SV.W.0002.000000T0000Z-200531T2215Z/
Santa Cruz-
314 PM MST Sun May 31 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SANTA CRUZ COUNTY
WILL EXPIRE AT 315 PM MST...
The storm which prompted the Severe Thunderstorm Warning has
weakened below severe limits, and no longer poses an immediate
threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rainfall are still possible with this
thunderstorm.
LAT...LON 3148 11100 3150 11064 3133 11070 3133 11098
3134 11098
TIME...MOT...LOC 2213Z 179DEG 9KT 3146 11080
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:20 AM MST, 11 hours 18 minutes earlier.
Area forecast discussion, May 31, 3:20 AM MST, 11 hours 18 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 320 AM MST Sun May 31 2020 .SYNOPSIS...Much hotter than normal temperatures continue today. Lingering moisture will result in a threat for showers and thunderstorms through Monday followed by less coverage by midweek. && .DISCUSSION...Upper trough near the West Coast early this morning with strong high pressure aloft centered over the southern Rockies. Meanwhile, a deep inverted trough was moving westward over eastern Mexico. Various high-res models suggest a similar timing of the development of showers and thunderstorms as compared to Saturday, as well as the potential eventual coverage of showers/tstms this afternoon and evening. High temperatures today are forecast to range about 5-10 degrees above normal. As such, the Excessive Heat Warning remains in effect until 8 pm MST this evening. Regarding the precip scenario, the models suggest showers/tstms to initiate southeast of Tucson by early this afternoon. The favored general area for this development appears to be far southeast Pima County, eastern Santa Cruz County, and southwest Cochise County. Showers and thunderstorms should develop and/or migrate northward and northwestward later this afternoon. The official forecast continues this afternoon with isolated to scattered showers/tstms mainly within an area bounded by Kitt Peak-Picacho Peak-Mount Graham- Bisbee. Isolated showers/tstms should also prevail across the White Mountains. The main threat will be gusty outflows and the potential for patchy to areas of blowing dust, especially by this evening and perhaps impacting the I-10 corridor northwest of Tucson. Expect showers/tstms to decrease in coverage and especially intensity this evening, and a few showers producing very light rainfall may occur late tonight west of Tucson. A very similar scenario is on tap Monday afternoon into Monday night. The various models depict the somewhat deeper south-to-north moisture axis presently over the central portion of this forecast area will shift into the eastern part of the area on Tuesday as low pressure aloft deepens west of southern California/northern Baja California. As such, showers/tstms Tuesday afternoon should be limited to mainly near mountains east of Tucson. Isolated showers/ tstms may occur across the White Mountains Tuesday evening and Wednesday and Thursday during the afternoon hours. Otherwise, precip- free conditions for this forecast area. Based on the 31/00Z GFS/GEFS and ECMWF/ECENS, the potential exists for Excessive Heat to return to the area Wednesday into Thursday. Have given thought toward an Excessive Heat Watch issuance for essentially the same area currently in effect. However, will defer this notion to subsequent shifts. The deep upper low southwest of southern California is finally progged to lift northeastward into southern California while filling on Friday. Have noted the models propensity for a substantial increase in southerly mid-level winds across the area on Friday ahead of this filling/ejecting system. Expect isolated to scattered showers/tstms Thursday evening mainly northeast of Tucson, then a slight chance of showers/tstms mostly near the White Mountains late Thursday night into Friday. Some gusty winds may occur at lower elevations on Friday. Thereafter, dry conditions Friday evening into Saturday under generally southwesterly flow aloft. Daytime temps Friday and Saturday should trend quite close to seasonal normals. && .AVIATION...Valid through 01/12Z. Isolated to scattered -TSRA/-SHRA this afternoon, tapering off during the early evening. The areal coverage generally favors a north/south line from Santa Cruz County up through eastern Pinal County, and the White Mountains. SKC-FEW clouds above 15k ft MSL west of Kitt Peak, with SCT-BKN clouds at 10k-15k ft MSL from Kitt Peak eastward. Brief wind gusts to 40 kts may occur due to TSRA outflows. Otherwise, SFC wind generally 12 kts or less tending SLY/SWLY during the afternoon, with some gusts around 20 kts into the early evening hours. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect isolated to scattered afternoon and evening thunderstorms across portions of the area through Monday. The activity focuses on a general line from Santa Cruz County up through eastern Pinal County, and over the White Mountains. By Tuesday most storms should hug close to the mountain ranges, and then favoring Graham and Greenlee Counties for Thursday/Friday. Gusty and erratic winds will occur at times due to thunderstorms outflows. Southwesterly winds become a bit breezy on Friday, but otherwise remain under 15 mph with the occasional afternoon gust due to heating. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 8 PM MST this evening for AZZ501>507- 509. && DISCUSSION...Francis AVIATION...Howlett FIRE WEATHER....Howlett Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, May 31, 12:43 PM MST, 1 hour 55 minutes before
Special Weather Statement National Weather Service Tucson AZ 1243 PM MST Sun May 31 2020 AZZ502>504-312030- Tohono O'odham Nation including Sells-Upper Santa Cruz River and Altar Valleys including Nogales-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 1243 PM MST Sun May 31 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 130 PM MST... At 1242 PM MST, Doppler radar was tracking a strong thunderstorm over Three Points, or 19 miles northwest of Sahuarita, moving north at 10 mph. Wind gusts up to 50 mph will be possible with this storm along with blowing dust. Locations impacted include... Three Points, Valencia West, Tucson Estates and Ryan AirField. LAT...LON 3196 11118 3198 11139 3217 11141 3217 11112 TIME...MOT...LOC 1942Z 187DEG 9KT 3205 11128 Meyer
Special weather statement, May 31, 2:02 PM MST, 36 minutes before
Special Weather Statement National Weather Service Tucson AZ 202 PM MST Sun May 31 2020 AZZ503-504-312145- Upper Santa Cruz River and Altar Valleys including Nogales-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 202 PM MST Sun May 31 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL 245 PM MST... At 201 PM MST, Doppler radar was tracking a strong thunderstorm just west of Green Valley, moving north at 10 mph. Wind gusts up to 50 mph will be possible with this storm, along with blowing dust. Locations impacted include... Sahuarita, Green Valley, Three Points and Summit. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3181 11099 3184 11122 3206 11126 3201 11090 TIME...MOT...LOC 2101Z 180DEG 8KT 3187 11111 Meyer
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 5:19 PM MST | Special Weather Statement | TWC | Pinal | 41 min |
| May 31, 12:43 PM MST | Special Weather Statement | TWC | Pima | 47 min |
| May 31, 2:02 PM MST | Special Weather Statement | TWC | Santa Cruz | 43 min |
| May 31, 2:34 PM MST | Severe Thunderstorm Warning | TWC | Pima | 41 min |
| May 31, 3:13 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 3 hr |
| May 31, 3:49 PM MST | Special Weather Statement | TWC | Santa Cruz | 41 min |
| May 31, 4:24 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| May 31, 4:53 PM MST | Special Weather Statement | TWC | Pinal | 52 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.